Indiana, 2003Flooding in Indiana, July 5 to 28, 2003
July 5 to 28, 2003 · NWS IND · 6 events in 6 counties and zones
Numerous thunderstorm complexes marched across the northern half of the Indianapolis CWA starting on the evening of July 4th. The storms gradually started effecting southern areas of the CWA as well.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6.5 million
- Crop damage
- $43 million
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorm complexes marched across the northern half of the Indianapolis CWA starting on the evening of July 4th. The storms gradually started effecting southern areas of the CWA as well. The onlslaught of periodic heavy rain didn't end until the 11th. This caused major flooding major flooding all along the Wabash River. For the month of July, this type of flooding was likely unprecedented from Lafayette to Vincennes. For a more devasting flood later in the agricultural season, one must go back to August 1875.Location: FS in feet: Crest in feet: Date:Lafayette 11.0 25.05 7/10Covington 16.0 28.92 7/11Montezuma 14.0 30.35 7/12Clinton 18.0 29.50 7/13Terre Haute 14.0 25.09 7/13Hutsonville 16.0 25.90 7/17Riverton 15.0 23.73 7/17Vincennes 17.5 24.10 7/18
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 5, 3:35 AM EST, 10 hours 9 minutes earlier.
Area forecast discussion, Jul 5, 3:35 AM EST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
335 AM EST SAT JUL 5 2003
STATIONARY FRONT ACROSS NORTHERN INDIANA. FLOW OF MOIST AIR WILL
CONTINUE INTO AREA. MAJOR PROBLEM WILL BE FLOODING. AREAS ACROSS
NORTH CENTRAL INDIANA HAVE RECEIVED OVER 4 INCHES OF RAIN OVERNIGHT.
THE FRONT WILL CONTINUE OVER THE AREA TODAY. A S/W WILL MOVE DOWN
FRONT THIS AFTERNOON. LI DROP TO -6 TO -7. SHOWERS AND TSTMS OVER E
CENTRAL INDIANA WILL CONTINUE THROUGH THE MORNING. LIKELY TSTMS OVER
THE N THIS AFTERNOON. DUE TO THE RAIN THEY HAD AND ANY TSTMS THIS
AFTERNOON MAY HAVE HVY RAIN WILL ISSUE A FLOOD WATCH FOR THE NRN
THIRD OF CWA TDA. SCATTERED TSTMS CENTRAL WITH CHANCE S. DUE TO THE
RAIN AND MORE CLOUD COVER WILL LOWER TEMPS SOME.
UNSTABLE AIR WILL REMAIN OVER AREA TONIGHT. WILL CONTINUE WITH
SCATERED TSTMS. GUIDANCE TEMPS LOOK GOOD.
THE SCATTERED TSTMS WILL CONTINUE OVER AREA ON SUNDAY WITH THE FRONT
AND MOIST AIR REMAINING OVER AREA. LOWER GUIDANCE TEMPERATURES LOOK
OK. WILL CONTINUE THE RAIN INTO THE EVE SUNDAY NIGHT.
.IND...FLOOD WATCH NORTHERN THIRD OF CWA TODAY.
HAINES
Hazardous weather outlook, Jul 5, 10:53 AM EST, 2 hours 51 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-061100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1053 AM EST SAT JUL 5 2003
...FLOOD WATCH NORTH THIRD OF CENTRAL INDIANA UNTIL 500 PM...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS MAY DEVELOP OVER MUCH OF CENTRAL INDIANA THIS
AFTERNOON AND CONTINUE INTO TONIGHT. HEAVY RAIN MAY FALL OVER THE
NORTH HALF OF THE AREA THIS AFTERNOON AND TONIGHT. THUNDERSTORMS
COULD PRODUCE DAMAGING WINDS OVER ALL BUT THE FAR SOUTH PART OF
CENTRAL INDIANA THIS AFTERNOON AND EVENING.
HEAT INDEXES WILL REACH 95 TO 100 THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SEVERE STORMS WILL BE POSSIBLE ON SUNDAY. THERE WILL BE A CHANCE OF
THUNDERSTORMS TUESDAY AND WEDNESDAY.
HEAT INDEXES WILL REACH 95 TO 100 SUNDAY AND MONDAY AFTERNOONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT FLOODING TODAY AND TONIGHT.
SPOTTERS MAY BE ACTIVATED FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...AND ALSO ON SUNDAY.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...
HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
In the hours before
Local storm report, Jul 5, 9:50 AM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0950 AM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM 2 SW KOKOMO IN 9.75 IN HEAVY RAIN
07/04/03 HOWARD 24 HOUR AMT ENDING AT 7 AM
CETLocal storm report, Jul 5, 9:50 AM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0950 AM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM 2 SW KOKOMO IN 9.75 IN HEAVY RAIN
07/05/03 HOWARD 24 HOUR AMT ENDING AT 7 AM
...CORRECTION TO TIME/DATE OF EVENT...
CETSpecial weather statement, Jul 5, 9:50 AM EST, 3 hours 54 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-052200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
950 AM EST SAT JUL 5 2003
...HOT AND HUMID CONDITIONS TO PERSIST THROUGH THE WEEKEND...
TEMPERATURES IN THE LOW 90S WILL CONTINUE THROUGH THE HOLIDAY
WEEKEND. HIGH TEMPERATURES COMBINED WITH HIGH HUMIDITIES WILL
PRODUCE HEAT INDICIES OF 5 TO 100. SCATTERED THUNDERSTORMS MAY
PROVIDE TEMPORARY RELIEF FROM THE HEAT BUT TEMPERATURES WILL
QUICKLY REBOUND AFTER THE STORM HAS PASSED.
IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR THIS WEEKEND PLEASE KEEP
THE FOLLOWING SAFETY TIPS IN MIND...
AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY. YOUR BODY
CAN LOSE UP TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION.
DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION. ALCOHOLIC AND
CAFFEINATED BEVERAGES CAN INCREASE THE RATE OF WATER LOSS IN YOUR
BODY...INCREASING THE RISK OF HEAT EXHAUSTION OR STROKE.
WEAR LIGHTWEIGHT...LIGHT-COLORED...LOOSE-FITTING CLOTHING.
WEAR A HAT TO SHIELD YOURSELF FROM THE SUN.
USE A SUNSCREEN TO REDUCE POSSIBLE SUNBURN.
STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND FORECAST
INFORMATION.
SALLY
Local storm report, Jul 5, 9:52 AM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0952 AM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM FLORA IN 6.25 IN HEAVY RAIN
07/05/03 CARROLL 24 HOUR AMT ENDING AT 7AM
CETLocal storm report, Jul 5, 11:16 AM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1116 AM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 4 ENE TIPTON IN WIND DAMAGE
07/04/03 TIPTON ROOF OFF
HOUSE...SHEDS/SILO AND
SEVERAL TREES DOWN
CETLocal storm report, Jul 5, 12:47 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1247 PM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM KOKOMO IN FLOOD
07/05/03 HOWARD DOWNTOWN FLOODED ALONG
WILDCAT CREEK
CETFlood, Tippecanoe
- When
- July 5, 1:44 PM EST to July 26, 5:30 AM EST
- Where
- Tippecanoe forecast zone
- Property damage
- $2.0 million
- Crop damage
- $8.0 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.389, -86.894 (the zone’s center; the record gives no point)
Flood, Warren
- When
- July 6, 8:16 AM EST to July 26, 5:48 PM EST
- Where
- Warren forecast zone
- Property damage
- $1.0 million
- Crop damage
- $7.0 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.347, -87.353 (the zone’s center; the record gives no point)
Flood, Fountain
- When
- July 6, 8:16 AM EST to July 26, 5:48 PM EST
- Where
- Fountain forecast zone
- Property damage
- $1.0 million
- Crop damage
- $7.0 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.121, -87.242 (the zone’s center; the record gives no point)
Flood, Vermillion
- When
- July 6, 8:16 AM EST to July 28, 7:37 AM EST
- Where
- Vermillion forecast zone
- Property damage
- $500,000
- Crop damage
- $8.0 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.854, -87.464 (the zone’s center; the record gives no point)
Flood, Parke
- When
- July 6, 8:16 AM EST to July 28, 7:37 AM EST
- Where
- Parke forecast zone
- Property damage
- $1.0 million
- Crop damage
- $7.0 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.774, -87.206 (the zone’s center; the record gives no point)
Flood, Vigo
- When
- July 7, 1:30 PM EST to July 28, 6:00 PM EST
- Where
- Vigo forecast zone
- Property damage
- $1.0 million
- Crop damage
- $6.0 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.431, -87.390 (the zone’s center; the record gives no point)
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Indiana, July 5, 20032 deaths · $31 million · 7 events
- Flooding in Indiana, July 5 to 14, 20031 death · $17 million · 3 events
- Flooding in Indiana, July 5 to 16, 2003$54 million · 7 events
- Flooding in Indiana, July 5 to 13, 2003$33 million · 3 events
- Rip Current in New Jersey, July 5, 20031 death · 1 event
- Heat in California, July 5, 20031 death · 1 event
- Damaging Winds in Illinois, July 5, 2003$10 million · 90 kt wind · 8 events
- Hail and Damaging Winds in Iowa, July 5, 2003$3.1 million · 1.75 in hail · 29 events
- Flooding in Indiana, July 5 to 13, 2003$7.0 million · 2 events
- Damaging Winds and Heavy Rain in Illinois, July 5, 20031 injured · $3.1 million · 61 kt wind · 8 events
- Flooding in Iowa, July 5 to 15, 2003$900,000 · 22 events
- Damaging Wind in Nebraska, July 5, 2003$2.0 million · 51 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373552, 5373553, 5373554, 5373555, 5373556, 5373557.